The mind rules the heart , literally. A new study by McGill University and University of Montreal researchers has found that major anxiety and/or depression, can double a coronary artery disease patient's chances of repeated heart ailments. This is one of the first studies to focus on patients with stable coronary artery disease -- not those who were hospitalized for events such as a heart attack.
"We found that both major depression and generalized anxiety disorder were more common in cardiac patients than in the general community," said principal investigator Nancy Frasure-Smith, a professor at McGill's Department of Psychiatry and a researcher at the Centre hospitalier de l'Université de Montréal (CHUM) and Montreal Heart Institute. "On average, cardiac patients without these disorders had about a 13 percent chance of a repeated cardiac event over two years, compared to 26 percent of those with either major depression or anxiety."
Dr. Frasure-Smith coauthored the study from the January edition of the Archives of General Psychiatry with François Lespérance, a Université de Montréal psychiatry professor and head of the CHUM's Department of Psychiatry. "This is the first study to demonstrate that anxiety and depression can have a strong impact on people with stable coronary artery disease," said Lespérance.
The research team interviewed 804 people, patients with stable coronary artery disease who were still monitored by a physician, yet had been discharged from hospital two months prior. Frasure-Smith and Lespérance found 27 percent of interview subjects were affected by depression and 41 percent showed signs of anxiety. Major depressive disorder was diagnosed in roughly 7 percent of patients while about 5 percent had generalized anxiety disorder.
"Now that we know that anxiety and major depression are both markers of increased cardiac risk, it is imperative that these patients receive the best treatment for both their cardiac and psychiatric conditions," concurred Frasure-Smith and Lespérance, "since both disorders may respond to antidepressants."